Video originally created by FDA – posted by Lawsuit.com on December 14, 2009
FDA is investigating a situation in which more than 200 patients undergoing CT brain perfusion scans at a single hospital received overdoses of radiation. In some cases the radiation doses were high enough to produce erythema and hair loss.
While these events involved one type of procedure at one facility, FDA is concerned that they could reflect more widespread problems with CT quality assurance programs. If patient doses from CT procedures were higher than the expected level but not high enough to produce obvious signs of radiation injury, the problem could go undetected and unreported. This could put patients at increased risk for long-term radiation effects, including certain types of cancer.
To help prevent overexposures, FDA is encouraging facilities that perform CT procedures to be aware of the dose indices displayed on the control panel. These indices include the volume CT dose index, expressed “milligray” (mGy), and the dose-length product, expressed in “milligray-centimeter” (mGy-cm). Before a patient is scanned, the operator should make sure that the values displayed for these indices correspond reasonably to those normally associated with the procedure being performed. These indices should be checked again after the patient is scanned.
FDA is working to obtain more information on reports of CT overdoses and encourage healthcare professionals to report these when they occur.